Vancomycin-Induced Thrombocytopenia

Summary and Comment |
March 26, 2007

Vancomycin-Induced Thrombocytopenia

  1. David Green, MD, PhD

When an acute decline in platelet count and bleeding occur, vancomycin- or other drug-induced thrombocytopenia should be considered.

  1. David Green, MD, PhD

Vancomycin is used widely in patients with Staphylococcus aureus infections or with other infections that are unresponsive to other antibiotics. A number of vancomycin-related adverse effects have been reported, including nephrotoxicity, ototoxicity, anaphylactoid reactions (“red-man syndrome”), neutropenia, and, rarely, thrombocytopenia, for which the mechanism has been obscure. However, investigators from Wisconsin and Texas now have acquired data on 34 patients with vancomycin-related thrombocytopenia.

Vancomycin-related thrombocytopenia was associated with platelet counts as low as 13,600 per μL and with severe bleeding. When the drug was withdrawn, platelet counts returned to normal in all patients; however, two patients who received second courses of vancomycin experienced rapid recurrence of thrombocytopenia. Drug-induced platelet-reactive antibodies (IgG, IgM, or both) directed against complexes of vancomycin and platelet glycoprotein (GP) IIb/IIIa or other platelet-membrane glycoproteins were identified in all patients. No antibodies against other drugs to which the patients were exposed were identified; vancomycin-dependent antibodies were not found in patients who received vancomycin but who did not develop thrombocytopenia.

In an accompanying perspective article, the author notes that drug-induced thrombocytopenia can be of three types:

-- Antibody binding to a complex of drug or drug metabolite and platelet glycoprotein (e.g., quinine, vancomycin)

-- Antibody binding to a drug-exposed neoepitope in the GPIIb/IIIa complex (e.g., eptifibatide, tirofiban, abciximab)

-- Antibody recognizing drug-bound platelet factor 4, resulting in platelet activation and thrombosis (e.g., heparin)

Comment

Causes of thrombocytopenia in septic or other acutely ill patients often are multifactorial. Possible origins include suppression of platelet production, platelet consumption due to disseminated intravascular coagulation, dilution accompanying vigorous fluid resuscitation, or heparin-induced coagulation activation. However, in all these situations, thrombocytopenia generally is not very severe, and bleeding is mild. When an acute decline in platelet counts and bleeding occur, vancomycin- or other drug-induced thrombocytopenia should be considered, and the suspected causative agents should be discontinued promptly.

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.